Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Tallahassee, FL

May 6, 20124 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 6, 2012, 2:03 PM EDT for 4 counties in Georgia. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 2:03 PM EDT (18:03 UTC)
Expired
May 6, 2012, 2:45 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Clay County, GA, Quitman County, GA, Randolph County, GA, Terrell County, GA

What was reported inside it

TimeReportWhereRemark
May 6, 2:20 PM EDTTSTM WND DMG5 Ne Fort Gaines, GATREE DOWN ON COTTON HILL ROAD.
May 6, 2:34 PM EDTTSTM WND DMG1 Wsw Cuthbert, GA2 TREES DOWN ON HWY 82 WEST AND 1 TREE DOWN ON C.R. 266
May 6, 2:34 PM EDTTSTM WND DMGCuthbert, GA2 POWER LINES DOWN IN THE CITY OF CUTHBERT.
May 6, 2:52 PM EDTTSTM WND GST 444 Se Dawson, GAMEASURED AT THE GA-AEMN MESONET SITE AT HOOKS-HANNER CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS52 KTAE 061803
SVRTAE
GAC061-239-243-273-061845-
/O.NEW.KTAE.SV.W.0107.120506T1803Z-120506T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 PM EDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN SOUTHWEST GEORGIA...
  QUITMAN COUNTY IN SOUTHWEST GEORGIA...
  RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
  TERRELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 245 PM EDT

* AT 200 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM GEORGETOWN TO 8 MILES NORTHEAST OF
  DAWSON...OR ALONG A LINE EXTENDING FROM GEORGETOWN TO OLIVERS
  MILL...AND MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GEORGETOWN...SHELLMAN...CUTHBERT AND FORT GAINES

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 3198 8496 3195 8494 3193 8487 3193 8446
      3196 8444 3183 8426 3179 8426 3179 8429
      3162 8430 3162 8458 3164 8458 3162 8460
      3164 8465 3162 8466 3159 8506 3171 8513
      3178 8514 3190 8514 3199 8507
TIME...MOT...LOC 1803Z 358DEG 21KT 3190 8508 3183 8433

$$

42-DVD
1 follow-up statement
459 
WWUS52 KTAE 061821
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 PM EDT SUN MAY 6 2012

GAC061-239-243-273-061845-
/O.CON.KTAE.SV.W.0107.000000T0000Z-120506T1845Z/
TERRELL GA-RANDOLPH GA-QUITMAN GA-CLAY GA-
221 PM EDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN CLAY...QUITMAN...RANDOLPH AND TERRELL COUNTIES...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WIRE BRIDGE TO SASSER...
MOVING SOUTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHELLMAN...MORRIS...PACHITLA...PETERSON HILL...CUTHBERT...BONAPARTES 
RETREAT...CHICKASAWHATCHEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHEAST ALABAMA AND NORTHWEST FLORIDA AND SOUTHWEST
GEORGIA.

&&

LAT...LON 3198 8496 3195 8494 3193 8487 3193 8446
      3196 8444 3183 8426 3179 8426 3179 8429
      3162 8430 3162 8458 3164 8458 3162 8460
      3164 8465 3162 8466 3159 8506 3171 8513
      3178 8514 3190 8514 3199 8507
TIME...MOT...LOC 1821Z 358DEG 21KT 3182 8511 3172 8433

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:59 PM EDT, 4 minutes earlier.

Area forecast discussion, May 6, 1:59 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
159 PM EDT Sun May 6 2012

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND PORTIONS OF INLAND FLORIDA PANHANDLE
AND BIG BEND...

.PREV DISCUSSION...
.Discussion...Not many changes appear to be needed to the near term
grids with primary focus on coverage and intensity of
afternoon/evening thunderstorms.  12z soundings from TLH and BMX
indicate very steep lapse rates are in place atop rich boundary
layer moisture with h5 temps from -11c to -14c.  This will support
moderate to strong instability with afternoon MLCAPE likely
exceeding 2500 J/Kg this afternoon as highs push 90f. Primary
hindrance for any sustained severe threat will be the weak winds
aloft.  Thus, storms will mainly be pulse in nature with brief-lived
intense cores.  The strongest of these pulsating storms should be
capable of hail around 1 inch in diameter and brief damaging winds.
Coverage and initiation locations of ensuing diurnal storms remains
problematic with only weak focusing mechanisms in place.  Storms may
continue propagating southwards out of central AL/GA...with
additional isolated development possible along the sea breeze or any
other weak, residual surface boundaries given the general lack of
capping this afternoon.  It is not out of the question to see
activity become semi-organized along a common outflow and shift
south across the CWA this evening with pulse-severe cores.  This
possibility is the reason SPC has placed area back under a SLGT in
the day 1 outlook.

&&

.Aviation (through 12 UTC Monday)...Partly sunny conditions will
become prevalent into the early afternoon as fog/low clouds have
burned off.  However, expect increasing chances of showers/
thunderstorms as the day wears on. Some of the stronger storms could
produce wind gusts at least in the 20-30 kt range with an isolated
severe gust and hail not out of the question at TAF sites.  This
activity is expected to move offshore/diminish during the evening
with VFR for several hours tonight before fog and low clouds again
bring MVFR/IFR conditions around sunrise.

&&

.MARINE...
A fairly benign pattern is expected over the marine area the next
several days (outside of thunderstorm activity). Seas should be
generally 1 foot or less with winds below 15 knots.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Evans
Hazardous weather outlook, May 6, 5:30 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.

THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:05 AM EDTDense Fog AdvisoryTAEDecatur, Seminole7 hr
May 6, 2:11 PM EDTSevere Thunderstorm WarningTAEEarly49 min
May 6, 2:38 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more52 min
May 6, 2:46 PM EDTSevere Thunderstorm WarningTAELowndes29 min
May 6, 2:57 PM EDTSevere Thunderstorm WarningTAEEarly48 min
May 6, 3:21 PM EDTSevere Thunderstorm WarningTAEColquitt39 min
May 6, 3:26 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Worth49 min
May 6, 3:44 PM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller46 min
May 6, 3:52 PM EDTSevere Thunderstorm WarningTAEMitchell38 min
May 6, 3:54 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes51 min
May 6, 4:01 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Thomas44 min
May 6, 4:28 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes47 min
May 6, 4:29 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole, Thomas46 min
May 6, 4:48 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole27 min
May 6, 5:11 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.